Colorado, 2013

Avalanche in Colorado, December 31, 2013

December 31, 2013 · NWS BOU · 1 event in 1 county or zone

One of 3 snowboarders was buried and killed just off the northeast ridge of Parkview Mountain, about 3 miles southwest of Willow Creek Pass. A small storm brought several inches of new snow to the Willow Creek Pass area from December 27 to December 31st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

One of 3 snowboarders was buried and killed just off the northeast ridge of Parkview Mountain, about 3 miles southwest of Willow Creek Pass. A small storm brought several inches of new snow to the Willow Creek Pass area from December 27 to December 31st. Strong westerly winds drifted snow onto easterly aspects, including the start zone of this avalanche path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 31, 10:15 AM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Dec 31, 10:15 AM MST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1015 AM MST TUE DEC 31 2013

.UPDATE...

&&

.SHORT TERM...SOME WEST-NORTHWESTERLIES DEVELOPING OVER THE
NORTHERN PLAINS OF THE CWA RIGHT NOW. GUSTS ARE UP 30 KNOTS IN A
FEW PLACES. THE SNOW IN MOUNTAINS IS DECREASING QUITE A BIT...WITH
JUST A FEW PLACES ABOVE 11000 FEET AGL STILL GETTING SOME. WILL
ADJUST GRIDS ACCORDINGLY. MAY ADJUST SOME WIND SPEEDS DOWN A TAD.

.AVIATION...CURRENT TAF IS GOING WITH THE INCREASING WESTERLIES
BY 18Z AT DIA. SEE NO REASONS TO ALTER THAT RIGHT NOW. CURRENT
TAF SHOWS CEILINGS BECOMING AN ISSUE AT DIA AROUND 12Z FROM THE
NEXT STORM. MAY CHANGE THAT AN HOUR OR TWO OR NOT ALL.

&&

.PREV DISCUSSION... /ISSUED 405 AM MST TUE DEC 31 2013/

SHORT TERM...SATELLITE IMAGERY SHOWS THE FAST MOVING SHORT WAVE
ON SCHEDULE TO PASS ACROSS THE FRONT RANGE EARLY THIS MORNING.
MOISTURE ASSOCIATED WITH THIS WAVE WAS A BIT SPARSE...AS MOST
CEILINGS UPSTREAM ARE AT OR ABOVE 10000 FT MSL. THERE WERE A FEW
RADAR RETURNS AND LIGHT SNOW BEING REPORTED IN A COUPLE
SPOTS...BUT OVERALL THIS SYSTEM IS RELATIVELY STARVED FOR MOISTURE
SO MOST SNOW THIS MORNING SHOULD BE CONFINED TO THE HIGHER
MOUNTAINS...WITH ONLY A CHANCE OF LIGHT SNOW IN VALLEY LOCATIONS.
SNOW WOULD THEN DECREASE OR END BY THE NOON HOUR WITH SUBSIDENT
AND DRIER AIRMASS BUILDING IN TEMPORARILY.

THE INCREASING SUBSIDENCE BEHIND THE SHORT WAVE WILL ALLOW STRONG
GUSTY WINDS TO SPREAD DOWN THE FRONT RANGE FOOTHILLS AND ALSO
SPILL ONTO THE ADJACENT PLAINS. DUE TO STRENGTH OF FLOW
ALOFT...THERE IS A BRIEF WINDOW FOR POSSIBLE HIGH WINDS WITH
PASSAGE OF SHORT WAVE...BUT STABILITY PROFILE NOT THAT FAVORABLE
FOR MOUNTAIN WAVE ENHANCEMENT. SHOULD SEE A FEW GUSTS IN WIND
PRONE AREAS REACH 60-70 MPH FOR A COUPLE HOURS BEHIND SHORT
WAVE...AND THEN ONLY SLOWLY DECREASE LATER THIS AFTERNOON.

THERE IS SOME WEAK COLD ADVECTION ON THE PLAINS WHICH SHOULD AID
MIXING ESPECIALLY WITH MORE SUNSHINE BEHIND SHORT WAVE. AS A
RESULT...EXPECT AT LEAST CHANNELS OF GUSTY WINDS TO SPREAD EAST
ACROSS THE I-25 CORRIDOR...WITH MORE WIDESPREAD GUSTY NORTHWEST
WINDS OVER THE NORTHERN AND EASTERN PLAINS.

FOR TONIGHT...NEXT FAST MOVING SHORT WAVE WILL BEGIN TO IMPACT THE
FORECAST AREA BEFORE MIDNIGHT WITH INCREASING SNOW IN THE
MOUNTAINS LATER THIS EVENING. FAVORABLE OROGRAPHICS...JET
LOCATION...BETTER MOISTURE AND LAPSE RATES WILL PROMOTE SEVERAL
INCHES OF SNOW WITH ADVISORY CRITERIA SNOWFALL AND WIND IMPACTS.
ON THE PLAINS...WEAK FRONTAL PUSH AND Q-G LIFT TONIGHT WITH SOME
POTENTIAL FOR LIGHT SNOW DEVELOPING ON THE PLAINS AFTER MIDNIGHT.

LONG TERM...A PERSISTENT NORTHWESTERLY FLOW PATTERN IS GOING TO
EVENTUALLY DELIVER PERIODS OF LIGHT SNOW TO THE MOUNTAINS AND
POSSIBLY THE PLAINS AT TIMES. AFTER AN INITIAL PERIOD OF SNOWFALL
WEDNESDAY...DRIER AIR AND SOME RIDGING WILL MOVE OVER THE STATE
THURSDAY. THIS WILL GIVE WAY TO THE NEXT PASSING DISTURBANCE ON
FRIDAY. THE ECMWF IS MORE VIGOROUS WITH THIS SYSTEM THAN THE GFS
AND CANADIAN SOLUTIONS. AS THE NORTHWEST FLOW CONTINUES OVER THE
STATE...THE NORTHERN MOUNTAINS WILL BE THE MOST FAVORED AREAS TO
RECEIVE SNOWFALL. AT THE SAME TIME...BANDED PRECIPITATION IS GOING
TO BE POSSIBLE...RELATIVE TO POSITIONING OF THE UPPER JET. THIS IS
GOING TO MAKE IT DIFFICULT TO PINPOINT WHAT AREAS OF THE PLAINS
WILL HAVE THE HIGHEST CHANCES FOR PRECIPITATION.

TEMPERATURES WILL BE WARMEST ON THURSDAY AND FRIDAY...DUE TO THE
RIDGING THAT MOVES OVER THE STATE. SURFACE COLD FRONTS MOVING INTO
THE STATE FROM THE NORTH ON SATURDAY AND MONDAY WILL BRING A TASTE
OF WINTER BACK TO THE PLAINS ON THOSE DAYS. THE NORTHWEST FLOW
OVER THE MOUNTAINS WILL ALSO MAKE IT POSSIBLE FOR PERIODS OF GUSTY
WINDS ALONG THE EASTERN SLOPES AND OVER THE FRONT RANGE
FOOTHILLS. THESE SITUATIONS WILL BE DEALT WITH ON A DAILY BASIS AS
THE MOISTURE AND SHEAR PROFILES BECOME BETTER DELINEATED.

AVIATION...WINDS WILL BE THE MAIN CONCERN TODAY AND DIFFICULT
FORECAST CONCERNING THEM AS WELL. EXPECT SHORT WAVE TO PASS ACROSS
THE FRONT RANGE BY 14Z-15Z WITH SUBSIDENCE AND MIXING OCCURING
THEREAFTER. THIS SHOULD ALLOW STRONGER WEST/NORTHWEST WINDS TO
SPREAD ACROSS THE PLAINS...ALTHOUGH SOME OF THE SHORT RANGE MODELS
SUPPORT CHANNELS OF THESE GUSTY WINDS INTERSPERSED WITH LIGHTER
EASTERLY FLOW. AT THIS TIME...WITH AMOUNT OF SUBSIDENCE...
SUNSHINE...AND WEAK COLD ADVECTION AIDING MIXING...THINK THE
WEST/NORTHWEST WINDS SHOULD WIN OUT BY LATER THIS MORNING THROUGH
THE AFTERNOON. COULD SEE GUSTS UP TO 30-35 KTS IF FULL MIXING
OCCURS AT KDEN AND KAPA. AT KBJC...THE GUSTY DOWNSLOPE WILL LIKELY
START EARLIER THIS MORNING WITH POSSIBLE BRIEF CHINOOK SETUP
BEFORE SHORT WAVE PASSES. PEAK GUSTS AT KBJC COULD REACH 40-45
KTS. IF SHALLOW EASTERLIES OCCUR...THEN LOW LEVEL WIND SHEAR
WOULD BE A CONCERN DUE TO 30-35 KT WESTERLIES JUST ABOVE THE
BOUNDARY LAYER. NO PRECIPITATION THREAT TIL AFTER 10Z-12Z
WEDNESDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MST
WEDNESDAY FOR COZ033-034.

WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON MST
WEDNESDAY FOR COZ031.

&&

SHORT TERM...BARJENBRUCH
LONG TERM....DANKERS
AVIATION...BARJENBRUCH
Hazardous weather outlook, Dec 31, 9:52 AM MST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
952 AM MST TUE DEC 31 2013

COZ030>051-011700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
952 AM MST TUE DEC 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL SPREAD FROM THE
FRONT RANGE MOUNTAINS AND FOOTHILLS ACROSS THE PLAINS TODAY. PEAK
GUSTS OF 60 TO 70 MPH WILL BE POSSIBLE IN THE FOOTHILLS FOR A FEW
HOURS THIS MORNING...WHILE PEAK GUSTS ON THE PLAINS WILL GENERALLY
RANGE BETWEEN 30 AND 45 MPH. A LITTLE LIGHT SNOW WILL ALSO OCCUR
OVER THE HIGHER MOUNTAINS THIS MORNING BUT ONLY LIGHT IF ANY
ACCUMULATION IS EXPECTED.

MORE SIGNIFICANT SNOWFALL WILL DEVELOP IN THE MOUNTAINS TONIGHT AS
A STRONGER UPPER LEVEL STORM MOVES INTO COLORADO. AREAS OF LIGHT
SNOW ARE ALSO EXPECTED TO DEVELOP OVER THE PLAINS BEFORE DAYBREAK
WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOUNTAIN AREAS WILL SEE DIMINISHING SNOWFALL AND DECREASING WINDS
ON WEDNESDAY AS AN UPPER LEVEL WEATHER DISTURBANCE MOVES OUT OF
THE STATE. AS THE WIND AND SNOW DECREASE...TRAVEL CONDITIONS IN
THE MOUNTAINS WILL BE IMPROVING. LOCATIONS ON THE PLAINS MAY SEE
SOME LIGHT SNOWFALL THROUGH ABOUT WEDNESDAY EVENING.

DRIER AND WARMER CONDITIONS WILL PREVAIL ACROSS THE MOUNTAINS AND
PLAINS THURSDAY AND FRIDAY. ADDITIONAL WEATHER DISTURBANCES WILL
MOVE OVER THE STATE SATURDAY THROUGH MONDAY WITH MORE SNOW
EXPECTED IN THE MOUNTAINS AND A SLIGHT CHANCE OF SNOW ON THE
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 31, 1:21 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
State Official
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

The avalanche was small in size relative to the avalanche path. The slide was 150 feet wide, and ran 500 vertical feet, and broke small tree branches up to 2 inches in diameter. The victim traveled approximately 50 to 100 ft in the flow. He was fully buried 2 to 3 ft deep, and came to rest on his side. His body was bent around a small tree so that both his head and feet were down hill of his waist. He had a climbing helmet attached to his pack but was not wearing it at the time of the accident.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487828.